Montana, 2018

Hail and Damaging Winds in Montana, May 31, 2018

May 31, 2018 · NWS MSO · 5 events in 3 counties and zones

Southwest flow ahead of an upper level trough produced favorable conditions for severe thunderstorms generally across southwest Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Southwest flow ahead of an upper level trough produced favorable conditions for severe thunderstorms generally across southwest Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 31, 2:44 AM MST, 9 hours 8 minutes earlier.

Area forecast discussion, May 31, 2:44 AM MST, 9 hours 8 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
344 AM MDT Thu May 31 2018

...Strong to Severe Thunderstorms and Localized Heavy Rain for
Central Idaho and Southwest Montana This Afternoon and Tonight...

.DISCUSSION...Rain and isolated thunderstorms early this morning
will give way to a short drier period during mid-morning.
Conditions this afternoon, with an incoming trough, remain
favorable for rain and thunderstorms. Some of the thunderstorms
this afternoon and evening will have the potential to produce
heavy rain, gusty winds, small hail, and frequent lightning.
Moisture and lift still looks highest in southwest Montana, west-
central Montana, and central Idaho so flash flooding from
localized heavy rainfall remains a concern in these areas through
tonight.

Low pressure slowly moves off to the east on Friday, so showers
and thunderstorms will continue, but drier air will cause a
decreasing shower trend through the day. Warmer and drier
conditions are still expected for Saturday. In fact, the warmer
weather will continue into Sunday with temperatures heating up to
around 10 degrees above normal. Increasing moisture seems likely
late in the day and thus fairly widespread showers and
thunderstorms are expected to develop Sunday afternoon and will
likely persist well into the night.

The upper level trough responsible for kicking off these
thunderstorms appears to eject another wave of instability across
the Northern Rockies on Monday, resulting in additional showers
and thunderstorms. However cooler temperatures will limit
instability and thus the potential strength and coverage of these
storms.

For Tuesday and beyond: Models have backed away from the deeper
trough solution and are now in favor of drier, shallower
troughing. While some showers and thunderstorms may still be
possible each day and especially on Tuesday, it seems they will
be fewer and farther between as the region begins to see a
gradual warming trend over next week. Overall temperatures will
be at or slightly above normal.

&&

.AVIATION...Showers and thunderstorms will briefly decrease in
coverage during this morning before the trough and low pressure
system move into north-central Idaho and western Montana.
Thunderstorms will become widespread during this afternoon. The
largest concentration of strong storms, with heavy rain, hail, and
gusty winds, are most likely to occur between KMSO, KBTM, and
KSMN. Cooler, more stable conditions are forecast to develop this
evening north of Highway 12, where rain and lowered ceilings are
likely. Unstable conditions will remain south of Highway 12 so
thunderstorms will again remain through the night between KSMN and
KBTM. Showers and thunderstorm chances will linger through Friday
but are expected to have a decreasing trend as the trough moves to
the east.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch from this evening through Friday morning
     Butte/Blackfoot Region.

ID...None.
&&

In the hours before

Special weather statement, May 31, 10:12 AM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Missoula MT
1112 AM MDT THU MAY 31 2018

IDZ006-MTZ005-006-311745-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
1112 AM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...SOUTH
CENTRAL MISSOULA...NORTHWESTERN RAVALLI AND WEST CENTRAL GRANITE
COUNTIES UNTIL 1145 AM MDT/1045 AM PDT/...

At 1111 AM MDT/1011 AM PDT, Doppler radar was tracking a strong
thunderstorm near Victor, or 15 miles north of Hamilton, moving
northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stevensville, Victor, Florence, Pinesdale, Bell Crossing and
Corvallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4631 11434 4664 11448 4676 11393 4636 11365
TIME...MOT...LOC 1711Z 223DEG 26KT 4646 11427
Special weather statement, May 31, 10:47 AM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
1047 AM PDT THU MAY 31 2018

IDZ006-311830-
Southern Clearwater Mountains ID-
1047 AM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO COUNTY UNTIL
1130 AM PDT...

At 1047 AM PDT, Doppler radar was tracking a strong thunderstorm 37
miles southeast of Lowell, or 49 miles southwest of Hamilton, moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Idaho
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4569 11500 4592 11524 4613 11468 4587 11447
TIME...MOT...LOC 1747Z 229DEG 32KT 4582 11498
Special weather statement, May 31, 11:34 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
1234 PM MDT THU MAY 31 2018

IDZ005-006-MTZ004>006-311915-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
1234 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN
CLEARWATER...SOUTH CENTRAL MISSOULA AND NORTHWESTERN RAVALLI COUNTIES
UNTIL 115 PM MDT/1215 PM PDT/...

At 1233 PM MDT/1133 AM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 25 miles south of Tarkio to
20 miles west of Darby. Movement was northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Missoula, Hamilton, Lolo, Stevensville, Florence, Victor, Woodside,
Pinesdale, Grantsdale, Corvallis, Lolo Pass, Lolo Hot Springs, Como,
Bell Crossing, Charlos Heights and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4687 11403 4615 11393 4590 11468 4669 11474
TIME...MOT...LOC 1833Z 218DEG 35KT 4666 11468 4598 11460

The radar

The Missoula radar (KMSX), 89 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ravalli

When
May 31, 11:52 AM MST to 12:30 PM MST
Where
Ravalli County, Hamilton
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
46.250, -114.150

This storm produced enough hail to cover the ground several inches in the Hamilton area. There were multiple reports of one inch hail. A lady reported that she would have to replace her roof due to the hail damage. She remarked that she knew of several others who had to get their roofs repaired.

Thunderstorm Wind, Missoula

When
May 31, 12:20 PM MST to 1:00 PM MST
Where
Missoula County, (Mso)missoula Intl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.920, -114.080

Besides the measured wind report, a spotter in Missoula reported hail sizes between dimes and quarters. Another interesting thing to note is the fact that Point 6 near 8,000 feet received a wind gust to 74 mph.

Hail, Ravalli

When
May 31, 12:24 PM MST to 1:00 PM MST
Where
Ravalli County, 5 mi ENE of Hamilton
Measured
1.5 in hail
Reported by
Public
Coordinates
46.278, -114.053

Hailstones reported varied from marble up to ping pong size during the storm.

Thunderstorm Wind, Missoula

When
May 31, 1:19 PM MST to 1:45 PM MST
Where
Missoula County, Seeley Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.270, -113.530

Several lodgepole pine trees were blown over and hail up to one inch were reported with this storm.

Hail, Granite

When
May 31, 1:47 PM MST to 2:30 PM MST
Where
Granite County, Hall
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.420, -113.200

Approximately fifteen hours after the event, NWS employees found hail near the size of quarters on the side of a building in Hall. There was also evidence of very heavy rain with this storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760826, 760827, 760828, 760829, 760830.